, Volume 187, Issue 3, pp 849–867 | Cite as

Does the deduction theorem fail for modal logic?



Various sources in the literature claim that the deduction theorem does not hold for normal modal or epistemic logic, whereas others present versions of the deduction theorem for several normal modal systems. It is shown here that the apparent problem arises from an objectionable notion of derivability from assumptions in an axiomatic system. When a traditional Hilbert-type system of axiomatic logic is generalized into a system for derivations from assumptions, the necessitation rule has to be modified in a way that restricts its use to cases in which the premiss does not depend on assumptions. This restriction is entirely analogous to the restriction of the rule of universal generalization of first-order logic. A necessitation rule with this restriction permits a proof of the deduction theorem in its usual formulation. Other suggestions presented in the literature to deal with the problem are reviewed, and the present solution is argued to be preferable to the other alternatives. A contraction- and cut-free sequent calculus equivalent to the Hilbert system for basic modal logic shows the standard failure argument untenable by proving the underivability of \({\square\,A}\) from A.


Deduction theorem Modal logic Sequent calculus 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. Avron A. (1991) Simple consequence relations. Information and Computation 92: 105–139CrossRefGoogle Scholar
  2. Barcan R. (1946) The deduction theorem in a functional calculus of first order based on strict implication. The Journal of Symbolic Logic 11: 115–118CrossRefGoogle Scholar
  3. Barcan Marcus R. (1953) Strict implication, deducibility and the deduction theorem. The Journal of Symbolic Logic 18: 234–236CrossRefGoogle Scholar
  4. Basin D., Matthews S., Viganò L. (1998) Natural deduction for non-classical logics. Studia Logica 60: 119–160CrossRefGoogle Scholar
  5. Chagrov A., Zakharyaschev M. (1997) Modal logic. Clarendon Press, OxfordGoogle Scholar
  6. Chellas B. (1980) Modal logic: An introduction. Cambridge University Press, CambridgeCrossRefGoogle Scholar
  7. Fagin R., Halpern J., Moses Y., Vardi M. (1995) Reasoning about knowledge. MIT Press, CambridgeGoogle Scholar
  8. Fagin R., Halpern J., Vardi M. (1992) What is an inference rule?. The Journal of Symbolic Logic 57: 1018–1045CrossRefGoogle Scholar
  9. Feys R. (1965) Modal logics. In: Dopp J. (ed) Collection de Logique Mathématique, Série B, IV. E. Nauwelaerts Éditeur, ParisGoogle Scholar
  10. Fitting M. (2007) Modal proof theory. In: Blackburn P., van Benthem J., Wolter F. (eds) Handbook of modal logic. Elsevier, Amsterdam, pp 85–138CrossRefGoogle Scholar
  11. Ganguli S., Nerode A. (2004) Effective completeness theorems for modal logic. Annals of Pure and Applied Logic 128: 141–195CrossRefGoogle Scholar
  12. Gentzen, G. (1934–1935). Untersuchungen über das logische Schliessen [Investigations into logical deduction]. Mathematische Zeitschrift, 39, 176–210, 405–431. Translated in Gentzen, G. (1969). The collected papers of Gerhard Gentzen (pp. 68–131) (M. Szabo, Ed.). North-Holland.Google Scholar
  13. Goldblatt R. (1992) Logics of time and computation (2nd ed.). CSLI Publications, StanfordGoogle Scholar
  14. Herbrand, J. (1930). Recherches sur la theorie de la demonstration. Ph.D. thesis, University of Paris. English translation in W. Goldfarb (Ed.). (1971). Jacques Herbrand: Logical writings. Harvard University Press.Google Scholar
  15. Hilbert D. (1923) Die logischen Grundlagen der Mathematik. Mathematische Annalen 88: 151–165CrossRefGoogle Scholar
  16. Hilbert D., Bernays P. (1934) Grundlagen der Mathematik I. Springer, BerlinGoogle Scholar
  17. Hughes, G., & Cresswell, M. (1968). An introduction to modal logic, Methuen and Co., London.Google Scholar
  18. Hughes G., Cresswell M. (1996) A new introduction to modal logic. Routledge, LondonCrossRefGoogle Scholar
  19. Kleene S. (1952) Introduction to metamathematics. Van Nostrand, New YorkGoogle Scholar
  20. Kripke S. (1959) A completeness theorem in modal logic. The Journal of Symbolic Logic 24: 1–14CrossRefGoogle Scholar
  21. Lemmon W. (1957) New foundations for Lewis modal systems. The Journal of Symbolic Logic 22: 176–186CrossRefGoogle Scholar
  22. Lesniewski S. (1929) Grundzüge eines neuen System der Grundlagen der Mathematik. Fundamenta Mathematicae 14: 1–81Google Scholar
  23. Lewis C., Langford C. (1932) Symbolic logic. The Century Co, New YorkGoogle Scholar
  24. Mints, G. (1992). Lewis’ systems and system T (1965–1973). In Selected papers in proof theory (pp. 221–294). Bibliopolis North-Holland (Russian original 1974).Google Scholar
  25. Montague R., Henkin L. (1956) On the definition of formal deduction. The Journal of Symbolic Logic 21: 129–136CrossRefGoogle Scholar
  26. Negri S. (2005) Proof analysis in modal logic. Journal of Philosophical Logic 34: 507–544CrossRefGoogle Scholar
  27. Negri S. (2009) Kripke completeness revisited. In: Primiero G., Rahman S. (eds) Acts of knowledge: History, philosophy and logic. College Publications, London, pp 233–266Google Scholar
  28. Negri S., von Plato J. (2001) Structural proof theory. Cambridge University Press, CambridgeCrossRefGoogle Scholar
  29. Porte, J. (1982). Fifty years of deduction theorems. In J. Stern (Ed.), Proceedings of the Herbrand symposium, Logic Colloquium ’81 (pp. 243–250). North-Holland.Google Scholar
  30. Satre T. (1972) Natural deduction rules for modal logic. Notre Dame Journal of Formal Logic 13: 461–475CrossRefGoogle Scholar
  31. Smorynski, C. (1984). Modal logic and self-reference. In D. Gabbay, & F. Guenthner (Eds.), Handbook of philosophical logic (Vol. II, pp. 441–495). Reidel. Reprinted in Handbook of philosophical logic (Vol. 11). Kluwer (2002).Google Scholar
  32. Sundholm, G. (1983). Systems of deduction. In D. Gabbay & F. Guenthner (Eds.), Handbook of philosophical logic. (Vol. I, pp. 133–188). Dordrecht: Reidel.Google Scholar
  33. Sundholm G. (2002) Varieties of consequence. In: Jacquette D. (ed) A companion to philosophical logic. Blackwell, Oxford, pp 241–255Google Scholar
  34. Tarski, A. (1930). Über einige fundamentale Begriffe der Metamathematik [Some fundamental concepts of metamathematics], Comptes Rendus de Séances de la Société des Sciences et des Lettres de Varsovie, Classe III (Vol. 23, pp. 22–29). English translation by J. Woodger in Tarski, A. (1956). Logic, semantics, metamathematics, papers from 1923 to 1938 (pp. 30–37). Oxford: Oxford University Press.Google Scholar
  35. Troelstra A., Schwichtenberg H. (2000) Basic proof theory (2nd ed.). Cambridge University Press, CambridgeCrossRefGoogle Scholar
  36. von Plato J. (2009) Gentzen’s logic. In: Gabbay D., Woods J. (eds) Handbook of the history of logic. Elsevier, Amsterdam, pp 667–721Google Scholar
  37. Zeman J. (1967) The deduction theorem in S4, S4.2, and S5. Notre Dame Journal of Formal Logic 8: 56–60CrossRefGoogle Scholar
  38. Zeman J. (1973) Modal logic: The Lewis-modal systems. Oxford University Press, OxfordGoogle Scholar

Copyright information

© Springer Science+Business Media B.V. 2011

Authors and Affiliations

  1. 1.Department of PhilosophyUniversity of HelsinkiHelsinkiFinland

Personalised recommendations